Use of Methylphenidate in the Treatment of Patients Suffering From Refractory Postural Tachycardia Syndrome

Section of Electrophysiology, Division of Cardiology, Department of Medicine, University of Toledo Medical Center, Toledo, OH 43614, USA.
American journal of therapeutics (Impact Factor: 1.13). 05/2010; 19(1):2-6. DOI: 10.1097/MJT.0b013e3181dd21d2
Source: PubMed


Methylphenidate has been shown to be an effective therapy in patients with refractory neurocardiogenic syncope. However, the role of methylphenidate in patients suffering from postural orthostatic tachycardia (POTS) has not been reported. The study was approved by the institutional review board. A retrospective nonrandomized analysis was preformed on 24 patients evaluated at our autonomic center for POTS from 2003 to 2010. The diagnosis of POTS was based on patient history, physical examination, and response to head up tilt table testing. The mean follow-up period was 9 ± 3 months. The patients were included in the current study if they had a diagnosis of POTS with severe symptoms of orthostatic intolerance and were refractory to the commonly used medications. All of these patients were started on methylphenidate and the response to therapy was considered successful if it provided symptomatic relief. Twenty-four patients (age 28 ± 12, 20 women) met inclusion criterion for this study. The response to treatment was assed subjectively in each patient and was collected in a retrospective fashion from patient charts and physician communications. Four patients reported side effects in the form of nausea and 2 ultimately had to discontinue the treatment. Another 4 patients had a follow-up of less than 6 months. Thus, only 18 patients who received methylphenidate completed the follow-up of 6 months. Out of these 18 patients, 14 (77%) patients reported marked improvement in their symptoms. Nine out of 12 patients who had recurrent episodes of syncope reported no syncope at 6 months of follow-up. Fourteen (77%) patients reported marked improvement in their symptoms of fatigue and presyncope. Four patients continue to have symptoms of orthostatic intolerance and 3 continued to have recurrent episodes of syncope. Methylphenidate may be beneficial in patients with otherwise refractory postural tachycardia syndrome.

79 Reads
  • Source
    • "Atomoxetine is a norepinephrine reuptake transporter (NET) inhibitor (NRI) that is commonly used to treat attention deficit hyperactivity disorder (ADHD) in children and adolescents.10–11 Although there are no prior clinical trials of NRI in POTS, drugs that inhibit NET are sometimes prescribed by physicians seeking a clinically beneficial peripheral vasoconstriction for POTS patients.12–13 NET inhibition has been shown to increase heart rate (HR) and blood pressure (BP) in normal volunteers14 and in patients being treated for ADHD.15 "
    [Show abstract] [Hide abstract]
    ABSTRACT: Postural tachycardia syndrome (POTS) is a disorder of chronic orthostatic intolerance accompanied by excessive orthostatic tachycardia. Patients with POTS commonly have comorbid conditions such as attention deficit hyperactivity disorder, depression, or fibromyalgia that are treated with medications that inhibit the norepinephrine reuptake transporter (NRI). NRI medications can increase sympathetic nervous system tone, which may increase heart rate (HR) and worsen symptoms in POTS patients. We sought to determine whether NRI with atomoxetine increases standing tachycardia or worsens the symptom burden in POTS patients. Patients with POTS (n=27) underwent an acute drug trial of atomoxetine 40 mg and placebo on separate mornings in a randomized, crossover design. Blood pressure (BP), HR, and symptoms were assessed while seated and after standing prior to and hourly for 4 hours following study drug administration. Atomoxetine significantly increased standing HR compared with placebo (121±17 beats per minute versus 105±15 beats per minute; P=0.001) in POTS patients, with a trend toward higher standing systolic BP (P=0.072). Symptom scores worsened with atomoxetine compared to placebo (+4.2 au versus -3.5 au; P=0.028) from baseline to 2 hours after study drug administration. Norepinephrine reuptake inhibition with atomoxetine acutely increased standing HR and symptom burden in patients with POTS. Unique identifier: NCT00262470.
    Journal of the American Heart Association 08/2013; 2(5):e000395. DOI:10.1161/JAHA.113.000395 · 4.31 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The postural orthostatic tachycardia syndrome is a disease characterized by excessively increased heart rate during orthostatic challenge associated with symptoms of orthostatic intolerance including dizziness, exercise intolerance, headache, fatigue, memory problems, nausea, blurred vision, pallor, and sweating, which improve with recumbence. Postural orthostatic tachycardia syndrome patients may present with a multitude of additional symptoms that are attributable to vascular vasoconstriction. Observed signs and symptoms in a patient with postural orthostatic tachycardia syndrome include tachycardia at rest, exaggerated heart rate increase with upright position and exercise, crushing chest pain, tremor, syncope, loss of vision, confusion, migraines, fatigue, heat intolerance, parasthesia, dysesthesia, allodynia, altered traditional senses, and thermoregulatory abnormalities. There are a number of possible dermatological manifestations of postural orthostatic tachycardia syndrome easily explained by its recently discovered pathophysiology. The author reports the case of a 22-year-old woman with moderate-to-severe postural orthostatic tachycardia syndrome with numerous dermatological manifestations attributable to the disease process. The cutaneous manifestations observed in this patient are diverse and most noticeable during postural orthostatic tachycardia syndrome flares. The most distinct are evanescent, hyperemic, sharply demarcated, irregular patches on the chest and neck area that resolve upon diascopy. This distinct "evanescent hyperemia" disappears spontaneously after seconds to minutes and reappears unexpectedly. Other observed dermatological manifestations of this systemic disease include Raynaud's phenomenon, koilonychia, onychodystrophy, madarosis, dysesthesia, allodynia, telogen effluvium, increased capillary refill time, and livedo reticularis. The treatment of this disease poses a great challenge. The author reports the unprecedented use of an oral angiotensin II type 1 receptor antagonist resulting in remarkable improvement.
    Journal of Clinical and Aesthetic Dermatology 08/2014; 7(8):41-47.